TRANSFUSION-related acute lung injury (TRALI) is the cause of 15% of all fatal complications of blood transfusion. 1The pathophysiologic mechanism is a specific antigen–antibody reaction involving donor antibodies specific for leukocyte antigens of the recipient in most cases. Neutrophils are activated and aggregation in small pulmonary vessels occurs, initiating the complement and cytokine cascade that leads to capillary leakage. 2–5Clinically, TRALI is characterized by hypoxia, respiratory failure, and a noncardiogenic pulmonary edema occurring during or shortly after transfusion. Because TRALI is clinically indistinguishable from acute respiratory distress syndrome, we present a case report in which a severe leukopenic reaction after the infusion of fresh frozen plasma (FFP) could be documented.
A 58-yr-old man with carcinoma of the stomach was admitted to our hospital for gastrectomy. The patient had a 20-yr history of heavy smoking with chronic obstructive pulmonary disease, emphysema, and mild hypertension. Long-term medication consisted of β2-sympathomimetics and nifedipine. Preoperative laboratory values, including white blood cell (WBC) count, were within the normal range.
After premedication with dipotassiumclorazepat (long-acting benzodiazepin) and ranitidine, a balanced anesthesia was administered with isoflurane, nitrous oxide, and oxygen supplemented by sufentanil and pancuronium after induction with etomidate and succinylcholine. Anesthesia and surgery were uneventful. Volume replacement consisted of hydroxyethylstarch (6%; 1.5 l) and albumin (5%; 3 l), transfusion of 2 U packed red blood cells and 4 U FFP, and 2 l Ringer's solution.
The patient was easily extubated postoperatively. Two units packed red blood cells and 4 U FFP were transfused within the first 2 h in the intensive care unit. Thirty hours after admission to the intensive care unit, an additional 2 U FFP was transfused, as drainage losses continued and coagulation parameters showed an International Normalized Ratio value of 1.78 (tables 1 and 2). Immediately after starting the second infusion of FFP, the patient complained of severe dyspnea that was initially treated with inhalation of β2-sympathomimetics. Shortly afterward, the patient coughed up yellowish frothy fluid. He then described chills but had no rigor. The infusion of FFP was stopped immediately. On clinical examination there were no signs of urticaria and no peripheral edema. Auscultation of the lung showed bilateral rales. Despite supplemental oxygen and furosemide (80 mg), prednisolone (500 mg), and the H1-receptor-antagonist clemastine (2 mg) intravenously, the patient's condition deteriorated rapidly, requiring endotracheal intubation and mechanical ventilation with a positive end-expiratory pressure of 7 mmHg and a fraction of inspired oxygen of 1.0. To maintain adequate blood pressure, a continuous infusion of dopamine (6 μg · kg body weight−1· min−1) was started. Measurements with a pulmonary artery catheter, echocardiography, 12-lead electrocardiogram, and serial measurements of creatine phosphate kinase levels were within the normal range. A chest radiograph showed a normal heart size and discrete bilateral infiltrates consistent with pulmonary edema. Fiberoptic bronchoscopy showed no abnormalities. Infection was ruled out by negative blood and sputum cultures. The WBC count within the time of the incident went through a severe neutropenic nadir (800 cells/μl; before, 9,400 cells/μl; 16 h later, 6,700 cells/μl).
Within the next 12 h the patient recovered rapidly, oxygenation improved, and he was extubated 16 h later. A chest radiograph 48 h later was normal. The patient was discharged from the intensive care unit in good clinical condition the 10th day after admission.
Because TRALI was the most likely diagnosis, the last 2 U FFP transfused was investigated for leukocyte antibodies (table 3). 6–8The recipient's serum was negative for any antibody analyzed by granulocyte immune fluorescence test, granulocyte agglutination test, complement-dependent cytotoxic microassay using lymphocytes, immune phagocytosis (Fcγ receptor) inhibition test using monocytes, and monoclonal antibody-specific immobilization of granulocyte antigens assay using panels of the appropriate cell samples from selected and neutrophil-typed individuals. The second unit of FFP, given to the patient immediately before the lung reaction, contained a neutrophil-specific antibody that reacted strongly in the granulocyte immune fluorescence and granulocyte agglutination tests. The granulocyte immune fluorescence test showed that the antibody only bound to subpopulations of approximately 40–80% of the neutrophils in each sample of the panel, typical for expression of the neutrophil antigen NB1. The serum from the donor (a 33-yr-old female with no history of pregnancy and transfusions) of the second FFP unit showed negative granulocyte agglutination test reactions with cells of a Fcγ receptor III–deficient and 5b- and NB1-negative donor. Taking this and all serologic tests into account, we conclude that the antibody of the donor is specific for the neutrophil antigen NB1.
The patient presented with symptoms of respiratory failure caused by pulmonary edema. Even though the suspicion of a TRALI was discussed at the bedside, invasive and noninvasive methods were applied to rule out cardiogenic and various other causes (aspiration, pulmonary infection, septic shock, etc. ) of this incident. Mechanical ventilation and low catecholamine support allowed the patient to recover within 24 h.
Occurrence of a pulmonary edema without hypervolemia associated with blood transfusion is defined as TRALI. 3The incidence of TRALI varies from 0.16–0.24% per transfusion of blood products. 3,9Although pulmonary reactions are rare, they are the second most common cause (5%) of transfusion-related deaths. 1All patients with TRALI require oxygen supplementation, and 72% require mechanical ventilation, which reflects the severity of these complications. 10Perioperative mortality rates between 0% and 5% have been reported. 3,11The onset of the reaction varies from direct initiation to 8 h. 2,9
For TRALI, as one cause of noncardiogenic pulmonary edema, our focus was on the 2 U FFP given in close relation to the reaction. Although TRALI associated with transfusion of red blood cells is not uncommon, cases with FFP have hardly been reported. 12In a series of 36 patients, the implicated blood products were whole blood (n = 21), red blood cells (n = 10), and FFP (n = 5). 10
Immunodiagnosis must include testing the donor's and the recipient's blood. In contrast to the erythrocyte antibody–mediated transfusion reactions, TRALI can be caused by antibodies specific for neutrophil antigens in the donor's plasma. 3,10In 89% of cases, these antibodies are specific for neutrophil antigens. Antibodies to HLA A, B, C, and DR are seldomly found. However, a number of factors are likely to be relevant, including the specificity, titer, immunoglobulin subclasses, complement or cell-activating ability of the antibody, and the neutrophil priming activity of lipids in stored blood. 2,4,13In the present case, we detected an NB1-specific alloantibody in one of the FFP units. NB1 has a phenotype frequency of 97% and was first described in a case of alloimmune neutropenia of a newborn caused by the corresponding antibody. 14To our knowledge, there are only two published cases in which this antibody was involved. 4,14
During the initial phase of the presented case, the laboratory findings showed severe leukopenia, which was confirmed by manual count. A hemogram demonstrated a normal distribution pattern, and WBC count normalized 16 h later. Thus, this neutropenic reaction was most probably a result of massive sequestration of neutrophils in the pulmonary capillary system after antigenic contact. Neutropenic reactions caused by bone marrow damage, infection, drugs, and other immunologic diseases could be ruled out because of the short time course of the reaction. With regard to the available literature, only a single case of TRALI-associated leukopenia has been documented thus far. 14Bux et al. 15reported a course of TRALI with a discrete decrease of WBCs (6,500 to 2,600 cells/μl) that recovered within 72 h.
Although a neutropenic reaction connected with TRALI, as in the present case, has been reported rarely thus far, close monitoring of WBC count might be of help in the evaluation of the clinical symptoms.
Fresh frozen plasma, as any other blood product, can cause severe transfusion-related reactions. To reduce the amount of such transfusion-associated incidents, the indications for the use of FFP should be restricted, and international guidelines should be followed. 16Blood donors whose donations have given rise to transfusion-associated reactions should be eliminated from the donor pool.
The authors thank Gudrun Achtert, Frauke Bauer, and Karen Vöge for their excellent technical assistance. The sera M.vVz and B.w. were kindly donated by Professor A. E. G. Kr. von dem Borne, Amsterdam, the Netherlands. Serum XVI and the monoclonal antibodies MEM 166 and 7D8 were distributed to the participants of the 3rd International Granulocyte Serology Workshop 1998 in S'Agaro, Spain.